A Minneapolis woman claims that too much aspirin caused her to hear the song "When Irish Eyes Are Smiling" and other hits, mostly from the 1930s and '40s, for three weeks.

"At first she thought it was coming from another apartment, but friends and neighbors could not hear it," Dr. James R. Allen writes in The New England Journal of Medicine. Allen treated the 70-year-old patient at the Minneapolis Clinic of Psychiatry and Neurology after other doctors failed to stop the constant tunes.

At first, doctors thought the problem was caused by her hearing aids picking up radio waves, but no stations were playing what she was hearing.

The woman had been taking 12 aspirin tablets a day. Aspirin is known to aggravate tinnitus, or ringing in the ears, but had never been known to cause melodies to be heard. When she cut the dosage in half, however, the music stopped.

Before seeing Allen, the woman and others at her church had been asked by their priest to choose the kind of music and other arrangements for their funerals. "She had requested that 'When Irish Eyes Are Smiling' be played at hers," Allen writes, "but after hearing it in her head at least 50 times, she called to cancel that."